Transient seizure-induced sodium increase camouflaging a symptomatic hyponatremia

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Hyponatremia is the most commonly observed electrolyte disturbance in clinical medicine. Occasionally the initial presentation of a patient with a symptomatic hyponatremia is a seizure or coma. This life-threatening complication needs early diagnosis and immediate treatment. Here, we report a case of a 27-year-old man who presented with an epileptic seizure, lactate acidosis and sulcal effacement on CT in which a transient sodium increase masked a clinically relevant hyponatremia thereby delaying diagnosis. This phenomenon is caused by an extracellular water shift and can occur when blood analysis is performed shortly after vigorous exercise or a seizure. This case provides awareness for a less well-known cause of plasma sodium increase and offers recommendations to prevent misinterpretation and help clinicians in decision making.
Original languageEnglish
Article numbere229328
JournalBMJ Case Reports
Volume13
Issue number1
DOIs
Publication statusPublished - 2020

Cite this